Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Raleigh, NC

April 18, 2002Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 18, 2002, 7:49 PM EDT for Johnston County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2002, 7:49 PM EDT (23:49 UTC)
Expired
Apr 18, 2002, 8:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 182349
SVRRAH
NCC101-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CLAYTON...OR ABOUT 14
  MILES NORTHWEST OF SMITHFIELD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLAYTON AT 805 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:55 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 1:55 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION.
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU APR 18 2002

...RECORD WARM WEATHER TO CONTINUE...

A STRONG RIDGE OF HIGH PRESSURE CONTINUED TO BE POSITIONED OVER THE
SOUTHEASTERN US THIS AFTERNOON. THE SURFACE HIGHEST PRESSURES TODAY
WERE OVER THE MOUNTAINS WITH THE MID LEVEL CENTER TO OUR SOUTH.
THIS IS TYPICALLY A DRY HOT PATTERN FOR CENTRAL NORTH CAROLINA.

THE MAIN THREAT FOR ANY THUNDERSTORMS WOULD BE AT THE TIME OF MAXIMUM
HEATING THIS AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. ALTHOUGH AN
ISOLATED ONE CAN NOT BE RULED OUT ANYWHERE... THE BEST CHANCE FOR
SEEING ONE WOULD BE OVER THE SANDHILLS (DIFFERENTIAL HEATING OF SAND
VERSES CLAY SOIL TYPE). THE OTHER AREAS THAT WOULD APPEAR MORE
FAVORABLE DURING THE THIS TYPE OF PATTERN WOULD BE - THE SE COASTAL
PLAIN NEAR ANY SEA BREEZE CONVERGENCE THAT PENETRATES INLAND - OR IN
OUR COUNTIES CLOSEST TO THE BLUE RIDGE MOUNTAIN AFTERNOON
THUNDERSTORMS. (FORSYTH... DAVIDSON.. GUILFORD). HOWEVER, WITH THE
RIDGE ALOFT... THE MAIN THEME WILL BE THE UNSEASONABLY EARLY HOT DRY
WEATHER INTO SATURDAY.

AS FOR WHEN ALL THIS HOT AIR WILL BE TRANSPORTED OUT OF THE
REGION... IT LOOKS AS THOUGH WE WILL HAVE TO WAIT UNTIL ABOUT
MONDAY. THE MODELS ARE FAIRLY SIMILAR TO WHEN THE UPPER RIDGE BREAKS
DOWN AND ALLOWING A SURFACE FRONTAL PASSAGE WITH MUCH COOLER AND
DRIER AIR LATER MONDAY THROUGH NEXT WEEK. HOWEVER... THE MODELS DO
NOT AGREE ON THE INITIAL SURGE OF COOL AIR AND POSSIBLY MOISTURE FOR
THE WEEKEND.

WITH SUCH A STRONG RIDGE IN PLACE... THE MORE NORTHWARD POSITION OF
THE INITIAL WEEKEND COLD FRONT BY THE ETA (OVER VA) LOOKS MORE
REASONABLE. THIS WOULD PUT US IN A CONTINUED W-SW FLOW WITH ONLY
SCATTERED THUNDERSTORMS ESPECIALLY SUNDAY. IT IS NOT UNTIL THE UPPER
RIDGE REALLY BEGINS TO FLATTEN THAT WE WILL SEE THE MAIN FRONT PASS
THROUGH.

SCATTERED CONVECTIVE RAIN AHEAD OF THE FRONT APPEARS TO BE OUR BEST
SHOT OF RAINFALL LATE SUNDAY INTO MONDAY. THEN WE ARE BACK TO DRY
WEATHER WITH A RETURN TO APRIL-LIKE TEMPS NEXT WEEK.

PRELIMINARY

     FRI   SAT   SUN   MON   TUE   WED   THU
RDU 63/90 65/88 65/84 60/76 44/70 44/76 50/78
      10   10     50    50    0     0     0

.RAH...NONE.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.